Texas, 2023

Hail and Damaging Winds in Texas, July 5 to 6, 2023

July 5 to 6, 2023 · NWS LUB · 7 events in 5 counties and zones

A strong summer time subtropical ridge was located over southern New Mexico with a weak short wave moving over the top of the ridge. Low level upslope flow combined with weak large scale lift creating an isolated storm in the extreme southeastern Texas Panhandle late on the fifth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong summer time subtropical ridge was located over southern New Mexico with a weak short wave moving over the top of the ridge. Low level upslope flow combined with weak large scale lift creating an isolated storm in the extreme southeastern Texas Panhandle late on the fifth. Additional thunderstorm activity formed on the higher terrain of New Mexico and drifted into West Texas early in the morning on the sixth. A strong outflow boundary ahead of the complex of thunderstorms produced severe wind gusts for several hours as it progressed from the extreme southwestern Texas Panhandle into the central South Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 5, 5:38 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 5, 5:38 PM CST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
638 PM CDT Wed Jul 5 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 228 PM CDT Wed Jul 5 2023

Quiet conditions are expected for the remainder of this evening with
mostly sunny skies and highs topping out in the mid 90s. A weak
shortwave will track across the far southern Texas Panhandle
tonight. More favorable upper dynamics exist farther to the north
and east, however the HRRR/GFS continue to show some convection in
the Childress area moving through overnight tonight. Although the
PoPs have been lowered since the previous forecast as other models
continue to favor the more northerly solutions, a slight chance of
thunderstorms remains mentioned. There remains some model
disagreement/uncertainty into Thursday, however it looks to remain
dry through the afternoon with the forecast similar to today's
mostly sunny skies and mid 90s temperatures.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 228 PM CDT Wed Jul 5 2023

Ridging will remain to our west through the extended forecast
keeping us on the warm side with the potential for a few evening
thunderstorms. By Friday, temperatures will climb back to slightly
above normal with most locations topping out in the mid to upper
90s. Guidance indicates that a weak disturbance will attempt to
rotate across Colorado and northeastern New Mexico during the
afternoon hours with convective initiation occurring. This activity
is then expected to move to the east and southeast through the
afternoon and eventually into our forecast area during the evening
hours. While these storms should be dissipating as they enter our
area a few strong to severe wind gusts would be possible. These
outflow winds may also assist a cold front in dropping into the
northern half of the forecast area for Saturday however confidence
on this occurring remains low at this time. If it does, high
temperatures on Saturday would end up being a bit cooler than Friday
in the low to mid 90s. This front may also serve as a forcing
mechanism for isolated storms during the afternoon and evening as
well. If a storm develops it may become severe with large hail and
damaging winds as the main threats along with heavy rainfall. The
overall synoptic pattern won't change much through early next week
which will keep high temperatures running slightly above normal with
at least a slight chance (20%) of thunderstorms each evening. /WI

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Wed Jul 5 2023

Only site with impact potential through tonight is at CDS where
distant TS currently to the N-NE should help shove a backdoor
front through the terminal this evening, perhaps accompanied by a
few TS. After midnight, another round of potential TS could arrive
from the northwest, but confidence in this latter threat is low.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....58
AVIATION...93
Hazardous weather outlook, Jul 5, 1:32 PM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
232 PM CDT Wed Jul 5 2023

TXZ021>044-061945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
232 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A thunderstorm complex is expected to move to the east and southeast
across the Texas Panhandle tonight, possibly moving as far south as
areas from Friona to Childress. Should storms make it that far
south, marginally severe wind gusts would be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance for strong to marginally severe
thunderstorms across the southwest Texas Panhandle and northern
South Plains Friday evening into early Saturday morning and again
Saturday night into Sunday morning. Strong outflow winds will be the
primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Altus AFB radar (KFDR), 102 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Childress

When
July 5, 8:19 PM CST
Where
Childress County, 1 mi W of Kirkland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.380, -100.088

An NWS cooperative weather observer reported hail up to quarter size west of Kirkland.

Thunderstorm Wind, Parmer

When
July 5, 10:50 PM CST to 10:55 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas mesonet site near Friona measured severe wind gusts from 2250 CST through 2255 CST. A peak wind gust of 78 mph was measured at 2251 CST.

Thunderstorm Wind, Lamb

When
July 6, 12:08 AM CST
Where
Lamb County, 6 mi S of Olton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

A Texas Tech University West Texas mesonet site near Olton measured a severe wind gust of 61 mph.

Thunderstorm Wind, Hale

When
July 6, 12:28 AM CST to 12:35 AM CST
Where
Hale County, (Pvw)hale Co Arpt to 1 mi S of Plainview
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.170, -101.720

A Texas Tech University West Texas mesonet site measured a severe wind gust of 59 mph at 0028 CST. At 0035 CST, the AWOS at Plainview-Hale County airport measured a wind gust of 58 mph.

Thunderstorm Wind, Hale

When
July 6, 12:46 AM CST to 12:47 AM CST
Where
Hale County, 8.57 mi SE of Seth Ward
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.135, -101.571

A Texas Tech University West Texas mesonet site near Aiken measured severe wind gusts from 0046 CST through 0047 CST. A peak wind gust of 67 was measured at 0047 CST.

Thunderstorm Wind, Lubbock

When
July 6, 1:04 AM CST
Where
Lubbock County, 6 mi E of New Deal
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -101.726

A Texas Tech University West Texas mesonet site near New Deal measured a wind gust of 64 mph.

Thunderstorm Wind, Lubbock

When
July 6, 2:12 AM CST
Where
Lubbock County, 6 mi E of New Deal
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -101.726

A Texas Tech University West Texas mesonet site near New Deal measured a wind gust of 64 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103969, 1103950, 1103962, 1103963, 1103964, 1103967, 1103968.